Efudex Results: Great or Gross?
I want you to think about the last time you wore something new and got a compliment. It felt nice, didn’t it? You knew exactly why you received the compliment - no confusion. Now, think of an occasion when you began taking a new medication and then followed up with your doctor. It’s likely you were told that things were going well, and your doctor said, “You’re getting some great results.” Again, you understood the response, weren’t surprised, and were decidedly pleased to hear it.
The journey with Efudex
Imagine with me, for a moment, that you are using a cream on your skin. With every application, your skin grows redder and itches with a steadily increasing intensity. After a couple of weeks, the skin where you are applying the cream is painful, unsightly, and is beginning to crack open. The absolute last thing you expect to hear is, “You’re looking good,” or “Those are some awesome results. Congrats!” That, friends, is life with Efudex. Up is down and down is up.
Questioning Efudex results is normal
Fluorouracil, also known as Efudex, is one of the strangest medications I have ever been prescribed. If you are like me and have been told to use Efudex, you are going to accumulate a long list of questions regarding not only its side effects but its effectiveness. You will wonder if what you are feeling is normal. You will also find yourself in a complete state of confusion when you are told how great your treatment is going all the while feeling quite confident that your skin might just burst into flames any moment.
What to expect with Efudex results
The purpose of using Efudex, topical chemotherapy, is to bring precancerous cells to the surface and remove them in the form of dead skin. When treatment is done, the actinic keratoses (AKs) your doctor diagnosed will, hopefully, be replaced with new, healthy skin. This is a process that isn’t pretty and can be quite painful. From the first week to the final day of application, the skin becomes increasingly angry and heated. It grows tighter and more uncomfortable as the hours pass, and it begins to split open, seep, and peel. Nothing about this feels great, I can assure you. What’s funny, though, is the fact that these are indeed, wonderful results. The more damaged skin removed, the better.
Efudex on my face
In 2017, I treated the lower half of my face with Efudex. I applied to my nose and cheeks and across my chin. By the end of the second week, I was wishing I had done smaller areas and spaced out my treatments. Too late. I was too deep into the process to stop. A few days before my dermatologist wanted me to stop, I stopped by his office to show him my skin. I didn’t know how much more I could take. I could barely open my mouth to eat and even the smallest movements brought searing pain when the tight skin was stretched in any direction.
When bad results are good results
My dermatologist’s nurse took one look at me and said, “You’re looking good.” If I had physically been able to muster a laugh, I would have. Of course, she didn’t mean I looked good. I looked hideous - scary and sad. What she meant, and what anyone who tells you something similar means, is that the cream is working its magic. They mean you are ridding yourself of those spots that could very well turn into basal cell carcinoma.
Strong reactions, as long as they are not accompanied by signs of infection or an allergic reaction, are a good thing. The more you notice dark spots where your AKs were located, the better your results will be when treatment is over. Strangely enough, as rough as you feel you look, the better off you will be when the entire course of treatment is done. And as crazy as we sound when we tell you how great you look on your very worst day, remember we are telling you how wonderful you will feel when it’s over and how you’ve kicked those AKs to the curb.
Have you entered our Skin Cancer Awareness Month Giveaway?